Alert archive / Texas / Red Flag Warnings in 2025

Red Flag Warning 6, NWS Austin/San Antonio, TX

March 16, 202523 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 16, 2025, 12:58 PM CDT for 23 counties in Texas. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2025, 12:58 PM CDT (17:58 UTC)
In effect from
Mar 17, 2025, 11:00 AM CDT
Expired
Mar 17, 2025, 10:00 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
All 23 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS84 KEWX 161758
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1258 PM CDT Sun Mar 16 2025

...GUSTY SOUTH WINDS AND DRY AIR WILL RESULT IN CRITICAL FIRE 
WEATHER CONDITIONS ALONG AND WEST OF THE I-35 CORRIDOR MONDAY...

.Gusty south winds and continued low humidity will be expected 
across South Central Texas Monday resulting in critical fire 
weather conditions for areas mainly along and west of the I-35 
corridor. Sustained winds around 15 to 25 mph with higher gusts 
to 35 mph will coincide with minimum RH values of 10 to 20 
percent across the affected area. The wind speeds decrease and 
the humidity levels will recover later Monday night.

TXZ171>173-183>192-202>206-217>220-228-170900-
/O.NEW.KEWX.FW.W.0006.250317T1600Z-250318T0300Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-Frio-Atascosa-Dimmit-
1258 PM CDT Sun Mar 16 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT MONDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR LOCATIONS ALONG AND TO THE
WEST OF THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for gusty winds and low humidity, which is in 
effect from 11 AM to 10 PM CDT Monday.

* AFFECTED AREA...locations along and to the west of the I-35
  corridor

* TIMING...From 11 AM to 10 PM CDT Monday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* TEMPERATURES...Mid 80s most areas to near 90 degrees for Rio
  Grande Plains

* IMPACTS...Any fires that develop will rapidly increase in size 
  and intensity, move quickly, and be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
664 
WWUS84 KEWX 170732
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
232 AM CDT Mon Mar 17 2025

...GUSTY SOUTH WINDS AND DRY AIR WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ALONG AND WEST OF THE I-35 AND I-37 CORRIDORS
TODAY...

.Gusty south winds and continued low humidity will be expected
across South Central Texas today resulting in critical fire 
weather conditions for areas mainly along and west of the I-35 and
I-37 corridors. Sustained winds of 15 to 25 mph with a few gusts 
to 35 mph will coincide with minimum relative humidity values of 
9 to 20 percent across the affected area. Wind speeds decrease 
and humidity levels will recover later tonight.

TXZ171>173-183>192-202>206-217>220-228-180300-
/O.CON.KEWX.FW.W.0006.250317T1600Z-250318T0300Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-Frio-Atascosa-Dimmit-
232 AM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR
LOCATIONS ALONG AND TO THE WEST OF THE I-35 AND I-37 CORRIDORS...

* AFFECTED AREA...locations along and west of the I-35 and I-37
  corridors

* TIMING...From 11 AM this morning to 10 PM CDT this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...Up to 86.

* IMPACTS...Any fires that develop will rapidly increase in size 
  and intensity, move quickly, and be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:27 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 16, 12:27 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1227 PM CDT Sun Mar 16 2025

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 230 AM CDT Sun Mar 16 2025

- Elevated to Near Critical Fire Weather today

- Near Critical to Critical Fire Weather Monday

Although mixing brings the stronger west to northwest mid level flow
to the surface today, speeds will be much less than yesterday as the
mid level jet moves off to the east. However, breezy winds and very
dry air can still be expected, mainly along and west of I-35/I-37.
This will create fire weather issues there. See Fire Weather section
below for details. Little or no thermal advection is expected with
temperatures about the same as yesterday.

Winds decouple rapidly after sunset leading to light winds. This
along with clear skies and lingering low dewpoints allows for nearly
efficient radiational cooling for below average low temperatures.

Southerly winds resume overnight bringing some moisture recovery to
our eastern areas on Monday. A strengthening pressure gradient will
lead to stronger breezy/gusty winds. Very low minimum humidities
will persist mainly along and west of I-35/I-37. This will create
Fire Weather issues. See Fire Weather section below. Warm advection
results in slightly warmer high temperatures on Monday.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 230 AM CDT Sun Mar 16 2025

Key Messages:

- Fire weather concerns remain active through at least Thursday...

- A RFW event is likely behind a front Wednesday...

A fast moving upper pattern through the long term warrants that we
address long term period fire weather concerns here as opposed to
the separate section as usual.

The persistent south breeze Monday into Monday night will lead to a
milder morning low Tuesday in the 50s. Tuesday afternoon should see
the windier conditions from the Hill Country eastward, where Gulf
moisture will be less shallow. After dark Tuesday, the next Pacific
front arrives which could lead to an overnight near critical fire
weather pattern for western counties. The front should slip through
the rest of the forecast area by daybreak Wednesday, and the fresh
surge of high pressure behind the front plus mixing of winds from
aloft should result in another critical fire weather day for almost
all areas. If there are any active fires left over for Wednesday, the
weather challenge will be winds that change directions by about 180
degrees over the 24 hour period from Tuesday afternoon to Wednesday
afternoon. A more northerly wind direction late Wednesday should at
least allow for much better cool air advection than what was seen in
the Friday front.

The surface ridge settles only briefly for some chilly mins in the
40s Thursday morning, and then the gusty return flow winds are
already at it again over western counties by 21Z, leading to another
expected day of near critical fire weather conditions. The winds and
RH are less certain for Friday, but even then an elevated to near
critical fire weather day cannot be ruled out for our most inland
counties.

The weekend pattern remains active, but models show, in general,
less amplitude with a trough that arrives Sunday. This could result
in another rain chance for the NE counties and potentially more fire
weather concerns, but we'll hopefully see the lower amplitude trend
hold which would keep a lighter surface pressure gradient over the
area with maybe just a partial frontal passage Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sun Mar 16 2025

VFR flight conditions continue through the TAF period. A few high
clouds could arrive late in the period, otherwise skies remain sky
clear. Moderate to occasionally breezy west-northwest winds will
develop today with the strongest winds along the Rio Grande while
speeds remain lighter towards KAUS and the coastal plains. Winds
decouple tonight and become light and variable. Breezes then shift
and pick up from the south late in TAF period towards and through
Monday afternoon. Gusts near 25 kts develop Monday afternoon for
KAUS and KSAT in the 30 hr TAF period.

&&

.FIRE WEATHER...
Issued at 230 AM CDT Sun Mar 16 2025

Although mixing brings the stronger west to northwest mid level flow
to the surface, speeds will be much less than yesterday as the mid
level jet moves off to the east. However, sustained winds of 10 to
15 mph with gusts to 25 mph can still be expected across the 0Hill
Country, Edwards Plateau, Rio Grande Plains, to I-35/I-37 corridors.
A dry airmass with minimum humidities in the upper single digits to
lower teens persists in those areas. As a result, a Rangeland Fire
Danger Statement will be issued for those areas from 9 AM to 8 PM.
Farther to the east, elevated fire weather conditions are expected
due to lighter winds and minimum humidities in the mid and upper
teens there.

On Monday, some moisture recovery is expected across our eastern
areas while western areas see no recovery. Sustained winds increase
to 10 to 20 mph with gusts to 30 mph. Very low minimum humidities in
the upper single digits to teens can still be expected along and
west of I-35/I-37. This combination will bring good chances of
Critical Fire Weather conditions across those areas. Later shifts
will most likely issue a Fire Weather Watch or Red Flag Warning for
those areas. Farther to the east, although minimum humidities will
be in the 20s, the stronger winds result in Near Critical Fire
Weather there.

Due to the continued active pattern through the week, the Wednesday
through Friday fire weather concerns are summarized in the long term
section.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  84  58  84 /   0   0   0   0
Austin Bergstrom Intl Airport  41  83  56  84 /   0   0   0   0
New Braunfels Muni Airport     44  85  56  86 /   0   0   0   0
Burnet Muni Airport            43  82  56  84 /   0   0   0   0
Del Rio Intl Airport           48  89  59  92 /   0   0   0   0
Georgetown Muni Airport        43  83  57  84 /   0   0   0   0
Hondo Muni Airport             41  85  53  88 /   0   0   0   0
San Marcos Muni Airport        42  84  55  85 /   0   0   0   0
La Grange - Fayette Regional   47  83  57  81 /   0   0   0   0
San Antonio Intl Airport       47  83  57  86 /   0   0   0   0
Stinson Muni Airport           45  84  57  88 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...04
Long-Term...18
Aviation...Brady

Nearby

Red Flag Warnings in Texas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.